Existence and uniqueness of heteroclinic orbits for the equation'λu”+u’=f(u)

Research output: Contribution to journalArticlepeer-review


If f is a continuous even function which is decreasing on (0, cc) and such that ±α are its only zeros and are simple, then in three-dimensional phase space the unstable manifold of the equilibrium u = -α and the stable manifold of u = α are both two dimensional. If A < 0 it is shown that there is a unique bounded orbit of the equation λu'” + u’ =f(u), and that this is a heteroclinic orbit joining these two equilibria. Other results on the existence and uniqueness of heteroclinic orbits are also established when f is not even and when f is not monotone on (0,∞).

Original languageEnglish
Pages (from-to)23-36
Number of pages14
JournalProceedings of the Royal Society of Edinburgh: Section A Mathematics
Issue number1-2
Publication statusPublished - 1 Jan 1988

ASJC Scopus subject areas

  • General Mathematics


Dive into the research topics of 'Existence and uniqueness of heteroclinic orbits for the equation'λu”+u’=f(u)'. Together they form a unique fingerprint.

Cite this